Regina Police warn the public of a new danger
- EFN Media | October 21, 2023
The Regina Police Service say the street drug known as “Tranq” or xylazine has made its way into the city.
According to the RPS, the discovery of Tranq/xylazine was made at the Newo Yotina Friendship Center’s (NYFC) drug testing site.
It’s believed to have come from a larger batch circulating in Regina as fentanyl. The sample tested was purple in colour and contained both fentanyl and xylazine, a combination which presents a heightened risk of overdose and death.
Xylazine is a tranquilizer used in veterinary medicine, which lowers heart rate, blood pressure, and affects breathing. It causes sedation, muscle relaxation, and unconsciousness.
Naxolone also known as Narcan does not reverse the effects of Tranq/xylazine.
The drug has reached epidemic levels in some U.S. cities, which prompted the Canadian Centre on Substance Use and Addiction (CCSUA) to do a drug alert update.
Between May 2022 and April of this year, of the 90,701 samples of seized drugs analyzed by Health Canada Drug Analysis Service (HCDAS) 15.4 per cent were positive for fentanyl and 1.5 per cent were positive for xylazine.
The alert also indicates Tranq/xylazine has been found in all 10 Canadian provinces and territories with Ontario having the highest rates followed by British Columbia, Alberta and Quebec.
According to the CCSUA, xylazine or Tranq typically co-occurs with opioids like fentanyl or benzodiazepines, known on the street as Bars, Benzos, Blues, Chill Pills, Downers, Nerve Pills, Planks, Tranks, and Zannies.
Tranq can be found in a combination of the two drugs or sometimes in stimulants such as methamphetamine or cocaine.
As a result, most Tranq/xylazine exposure is unintentional.
Naloxone/Narcan should be used in suspected opioid poisoning, but it will not reverse the sedative effects of xylazine nor benzodiazepines.
This means the addition of Traq/xylazine complicates response protocols due to prolonged sedation.
Tranq/xylazine exposure is not only associated with death, but with severe skin ulcers and infections.
These skin infections are not only at the site of injection but also anywhere on the body. The lesions can also affect people who do not inject.
With this new risk on Regina streets, the RPS is encouraging everyone to learn the signs of an overdose such as: Difficulty walking/talking/staying awake, blue lips or nails, very small pupils, cold and clammy skin, dizziness and confusion, extreme drowsiness, choking, gurgling or snoring sounds, slow, weak or no breathing, inability to wake up, even when shaken or shouted at.
The public is encouraged to not only carry but know how to properly use naloxone or Narcan.
Those who use drugs are encouraged to create a safety plan to reduce potential harm. This can include not using alone or seeking out harm-reduction services in the community.
The RPS also remind everyone the Good Samaritan Drug Overdose Act protects those experiencing a drug overdose or anyone present during an overdose from charges for possession of a controlled substance when they call 9-1-1 for help.